Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS Morristown, TN

May 16, 2004Lee County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 16, 2004, 8:43 PM EDT for Lee County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2004, 8:43 PM EDT (00:43 UTC)
Expired
May 16, 2004, 9:30 PM EDT
In force
47 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Lee County, VA

The radar

The Knoxville radar (KMRX), 66 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.7 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

191 
WUUS54 KMRX 170043
SVRMRX
VAC105-170130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
842 PM EDT SUN MAY 16 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 930 PM EDT

* AT 839 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   LINE OF SEVERE THUNDERSTORMS FROM 6 MILES SOUTHEAST OF 
JONESVILLE TO 10 MILES EAST OF MIDDLESBORO...MOVING NORTHEAST AT 20 
MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROSE HILL AROUND 855 PM EDT
  JASPER AROUND 915 PM EDT
  DRYDEN AROUND 920 PM EDT
  ST. CHARLES AROUND 925 PM EDT
  KEOKEE AROUND 930 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3658 8299 3660 8377 3693 8294 3685 8274

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:30 PM EDT, 6 hours 13 minutes earlier.

Area forecast discussion, May 16, 2:30 PM EDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT SUN MAY 16 2004

.SHORT TERM (TONIGHT AND MONDAY)...THUNDERSTORMS CONTINUING TO
DEVELOP OVER THE AREA THIS AFTERNOON AS A RESULT OF A STALLED
FRONTAL BOUNDARY ACROSS TENNESSEE. THERE IS LITTLE IN THE WAY OF
UPPER LEVEL SUPPORT BUT THE LOWER ATMOSPHERE REMAINS WEAKLY UNSTABLE
AND WITH SUFFICIENT LOW LEVEL MOISTURE...EXPECT THUNDERSTORMS TO
CONTINUE OVER THE AREA FOR MUCH OF THE EVENING. THUNDERSTORMS ARE
EXPECTED TO DECREASE AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING.
HOWEVER...SHOWERS AND THUNDERSTORMS WILL REFORM OVER THE AREA ON
MONDAY WITH THE BOUNDARY REMAINING IN THE VICINITY AND THE AIR MASS
DESTABILIZING ONCE AGAIN.

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...A MOIST AND UNSTABLE
AIRMASS WILL REMAIN ACROSS THE FORECAST AREA THROUGHOUT THE WEEK...
AS HIGH PRESSURE BUILDS ACROSS THE SOUTHEAST WITH ZONAL FLOW ALOFT.
AS A RESULT...THINK THAT DIURNALLY-DRIVEN ISOLATED CONVECTION WILL
CONTINUE EACH DAY DURING THE AFTERNOON AND EVENING...ESPECIALLY
ACROSS THE HIGHER ELEVATIONS. ANOTHER WEAK COLD FRONT WILL SLOWLY
MOVE TOWARD THE FORECAST AREA ON TUESDAY...BUT IT SHOULD BECOME
STATIONARY ACROSS THE OHIO RIVER VALLEY WITH A STRONG RIDGE
ENTRENCHED OVER THE SOUTHEAST. YET ANOTHER WEAK COLD FRONT WILL
APPROACH THE FORECAST AREA ON FRIDAY...BUT THIS ONE WILL ALSO LIKELY
STALL-OUT ACROSS THE OHIO RIVER VALLEY WITH THE RIDGE HOLDING FIRM
OVER THE SOUTHEAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA, TN   63  80  63  83 /  40  40  30  30
KNOXVILLE, TN     62  80  62  82 /  40  40  30  30
BRISTOL, TN       59  79  60  82 /  40  40  30  30
OAK RIDGE, TN     61  79  61  81 /  40  40  30  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/DMG
Hazardous weather outlook, May 16, 5:30 AM EDT, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT SUN MAY 16 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-171000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
530 AM EDT (430 AM CDT) SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A WEAK FRONT WILL REMAIN NEARLY STATIONARY ACROSS THE TENNESSEE VALLEY
TODAY AND TONIGHT PRODUCING LIKELY CHANCES OF SHOWERS AND
THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING.  SOME OF
THE STORMS MAY BECOME STRONG PRODUCING GUSTY WINDS UP TO 40
MPH...SMALL HAIL...HEAVY RAINS...AND FREQUENT LIGHTNING.  ANY
OUTSIDE ACTIVITIES WILL NEED TO MONITOR CLOSELY THE DEVELOPMENT OF
STORMS...ESPECIALLY LATE THIS AFTERNOON AND TONIGHT.

HOWEVER...NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

DAYTIME HEATING COMBINED WITH ABUNDANT MOISTURE WILL PRODUCE
SCATTERED MAINLY AFTERNOON AND EVENING EACH DAY.  THE BEST CHANCE
OF STORMS WILL BE ACROSS THE HIGHER ELEVATIONS.  ISOLATED STRONG
TO SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING LARGE HAIL...STRONG
GUSTY WINDS...HEAVY RAINS...AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY THROUGH SATURDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

In the hours before

Local storm report, May 16, 8:24 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
824 PM EDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     LUTTRELL                36.21N 83.74W
05/16/2004                   UNION              TN   LAW ENFORCEMENT

            NUMEROUS POWER LINES DOWN AND PEA SIZE HAIL IN LUTTRELL.

0745 PM     FLASH FLOOD      SPRINGDALE              36.42N 83.69W
05/16/2004                   CLAIBORNE          TN   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN ALONG LONE MOUNTAIN RD
            AT SPRINGDALE.

&&

GRC
Local storm report, May 16, 8:29 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
829 PM EDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     SPRINGDALE              36.42N 83.69W
05/16/2004                   CLAIBORNE          TN   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN ALONG LONE MOUNTAIN RD
            AT SPRINGDALE.

&&

GRC

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.